Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 196, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 2008, 2:22 PM CDT for McCook County, Minnehaha County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2008, 2:22 PM CDT (19:22 UTC)
- Expired
- Jul 19, 2008, 2:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties McCook County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 25 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 191922 SVRFSD SDC087-099-191945- /O.NEW.KFSD.SV.W.0196.080719T1922Z-080719T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 222 PM CDT SAT JUL 19 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA SOUTHWESTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 245 PM CDT * AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 4 MILES NORTHEAST OF CANISTOTA...OR 17 MILES NORTH OF PARKER...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HUMBOLDT AROUND 235 PM CDT... HARTFORD...WALL LAKE AROUND 245 PM CDT... LAT...LON 4374 9684 4351 9684 4351 9730 4373 9731 TIME...MOT...LOC 1922Z 273DEG 26KT 4363 9721 $$ HEITKAMP
1 follow-up statement
000 WWUS53 KFSD 191935 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 235 PM CDT SAT JUL 19 2008 SDC087-099-191945- /O.CON.KFSD.SV.W.0196.000000T0000Z-080719T1945Z/ MINNEHAHA SD-MCCOOK SD- 235 PM CDT SAT JUL 19 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR SOUTHEASTERN MCCOOK AND SOUTHWESTERN MINNEHAHA COUNTIES... AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF HUMBOLDT...OR 13 MILES NORTH OF PARKER...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HARTFORD...WALL LAKE AROUND 245 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4374 9684 4351 9684 4351 9729 4373 9731 TIME...MOT...LOC 1935Z 273DEG 26KT 4358 9708 $$ HEITKAMP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:45 AM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jul 19, 9:45 AM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 945 AM CDT SAT JUL 19 2008 .DISCUSSION... MORNING MCS MOVED THROUGH CWA WITH RAINFALL TOTALS UP TO AN INCH WITH LITTLE WIND AND VERY SMALL HAIL. QUITE A BIT OF SUBSIDENCE BEHIND IT WHICH WILL MAKE IT MORE DIFFICULT FOR REDEVELOPMENT THIS AFTERNOON. HOWEVER...WITH PLENTY OF MOISTURE IN PLACE...HEATING... AND HINT OF WEAK LIFT TO THE WEST OF MISSOURI RIVER...I WILL ONLY DECREASE POPS THROUGH 00Z BUT NOT TAKE THEM OUT DUE TO ABOVE REASONING. BIG QUESTION IS WHERE THE STORMS WILL DEVELOP. PLENTY OF OUTFLOW BOUNDARIES AROUND...SO VERY DIFFICULT TO PIN DOWN AREA. SEVERE THREAT WILL BE THERE DUE TO AVAILABLE CAPE AND SOME SHEAR...BUT DO NOT EXPECT IT TO BE WIDESPREAD. MAIN THREAT WOULD BE WIND AND HAIL. && .AVIATION... VFR CIGS EXPECTED THIS AFTERNOON AFTER AREAS OF STRATUS BURN OFF THE REMAINDER OF THIS MORNING. WIDELY SCATTERED -TSRA POSSIBLE AFTER 20Z BUT AREA OF DEVELOPMENT IS UP IN THE AIR DUE TO NUMBER OF BOUNDARIES IN CWA. WILL MENTION IN FORECAST BUT ONLY HAVE SHORT WINDOW OF OCCURRENCE. && .PREV DISCUSSION... ACTIVE DAY WEATHER WISE FOR THE CWA. LINEAR MCS IS EXPECTED TO CONTINUE TO MOVE EAST ACROSS THE NRN CWA EARLY THIS MORNING AS CONVECTION REFIRES ALONG COLD POOL OUTFLOW. NOT SURE HOW MUCH INFLUENCE THIS SYSTEM WILL HAVE ON THE LARGER SYNOPTIC SCALE TODAY...BUT AT THIS TIME THINK IT WILL ONLY HAVE A MINOR IMPACT. WILL HAVE TO MONITOR FOR SEVERE THUNDERSTORMS THIS MORNING... ESPECIALLY IN AREAS W OF I29. THERE IS ENOUGH INSTABILITY AND EFFECTIVE SHEAR FOR NICKEL HAIL AND WINDS TO 60 MPH...ALTHOUGH THE OVERALL THREAT OF SEVERE STORMS IS ON THE LOW SIDE. LLJ AND ISENTROPIC FORCING WILL BE THE MAIN TRIGGERS FOR NEW THUNDERSTORM DEVELOPMENT S AND W OF THIS MORNINGS INITIAL MCS. ATTM STORMS CONTINUE TO FORM IN S CNTRL AND WRN SD IN ASSOCIATION WITH THESE FEATURES. PROVIDED MODELS HAVE A HANDEL ON LLJ EVOLUTION TODAY...SHOULD SEE THE BULK OF THIS CONVECTION LIFT ENE INTO E CNTRL SD THROUGH THE MORNING HOURS...BUT THAT DOES NOT PRECLUDE STORMS IN THE SRN CWA. ACTUAL EVOLUTION OF STORMS THIS MORNING WILL HAVE A BIG IMPACT ON CHANCES AND LOCATION OF STORMS THIS AFTERNOON...AND THE POTENTIAL FOR SEVERE STORMS...MAINLY DEPENDING ON WHAT EXTENT BNDRY LAYER STABILIZES. MAIN CHANCES FOR SEVERE WX THIS AFTERNOON/EARLY EVENING SHOULD BE INTO NW IA...PROVIDED MINIMAL CONVECTION THIS MORNING AND AMPLE DAYTIME HEATING FOR DESTABILIZATION. MAIN SEVERE WX THREAT WITH AFTERNOON STORMS WOULD BE HAIL TO THE SIZE OF QUARTERS...70 MPH WIND GUSTS...AND ISOLATED TORNADOES. CONVECTION SHOULD QUICKLY SHIFT E AND S OF THE CWA THIS EVENING AS FRONTAL BNDRY AND OUTFLOW FROM CONVECTION STABILIZES THE ATMOSPHERE. GFS HINTS AT RETURN FLOW BY LATE TONIGHT INTO SUN MORNING...CAPABLE OF TRIGGERING CONVECTION. LEFT A SLIGHT CHANCE IN FOR SUN MORNING...BUT THINK RETURN FLOW COULD BE SLOWER THAN GFS INDICATES. BETTER CHANCES FOR STORMS LOOKS TO BE LATE SUN AFTERNOON AND EVENING NEAR A SFC BNDRY LINGERING NEAR THE CWA. && AVIATION... THUNDERSTORMS WILL PUSH EAST ACROSS THE AREA THIS MORNING AND MAY IMPACT ALL TAF SITE. EXPECT 30 TO 40 MPH WIND GUSTS WITH THESE STORMS AND RAINFALL WHICH MAY REDUCE VISIBILITIES TO LESS THAN 1/2 MILE. OTHERWISE...GENERALLY VFR THROUGH THE DAY. CONTINUED CHANCES FOR THUNDERSTORMS THIS AFTERNOON...MAINLY INTO NW IA AND SW MN. CLEARING SKIES FOR TONIGHT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 19, 10:25 AM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1025 AM CDT SAT JUL 19 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1025 AM CDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THIS AFTERNOON DUE TO THE SUNS HEAT WORKING ON THE AVAILABLE MOISTURE. THE LOCATION OF STORM DEVELOPMENT WILL BE DIFFICULT TO DETERMINE DUE TO THE LARGE NUMBER OF OUTFLOW BOUNDARIES PRODUCED BY THE STORM ACTIVITY OF THE PAST 24 HOURS. THE STORMS THAT DEVELOP WILL HAVE THE POTENTIAL OF BECOMING SEVERE WITH STRONG WINDS AND HAIL UP TO THE SIZE OF NICKELS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS AREAS ALONG INTERSTATE 90 AND TO THE SOUTH ON SUNDAY. SOME OF THE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:32 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Brule, Jerauld | 56 min |
| Jul 19, 2:31 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 44 min |
| Jul 19, 2:42 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Lincoln, McCook, Minnehaha, Turner | 33 min |
| Jul 19, 3:15 PM CDT | Tornado Warning | FSD | Lincoln | 30 min |
| Jul 19, 3:40 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 50 min |
| Jul 19, 3:52 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 38 min |
| Jul 19, 4:05 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union, Yankton | 40 min |
| Jul 19, 4:47 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union | 43 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.